(HealthDay News) — Myocarditis in patients treated with immune checkpoint inhibitors (ICIs) may be more common than previously thought, according to a study published online in the Journal of the American College of Cardiology.
Syed S. Mahmood, MD, MPH, from the New York-Presbyterian Hospital in New York City, and colleagues used data from an 8-site registry of 35 patients with ICI-associated myocarditis (November 2013 to July 2017). Medical records were used to understand the presentation and clinical course of ICI-associated myocarditis.
The researchers found that the prevalence of myocarditis was 1.14%, with a median time of onset of 34 days after starting ICIs. Case characteristics included an average age of 65 years, 29% female, and 54% had no other immune-related side effects. Combination ICI (P<0.001) and diabetes (P=0.01) were more common in cases, compared to controls. Major adverse cardiac events (MACE) developed in 46% of patients over 102 days of median follow-up. The risk of MACE was elevated 4-fold with troponin T ≥1.5 ng/mL (hazard ratio 4.0; P=0.003).
“Myocarditis after ICI therapy may be more common than appreciated, occurs early after starting treatment, has a malignant course, and responds to higher steroid doses,” the authors write.
Several authors disclosed financial ties to the pharmaceutical industry.
Tocchetti CG, Rosaria Galdiero M, and Varricchi G. Cardiac Toxicity in Patients Treated With Immune Checkpoint Inhibitors It Is Now Time for Cardio-Immuno-Oncology. J Am Coll Cardiol. March 2018. DOI:10.1016/j.jacc.2018.02.038.